Pennsylvania, 2004

Hail in Pennsylvania, May 17, 2004

May 17, 2004 · NWS CTP · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 17, 1:50 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, May 17, 1:50 PM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
250 PM EDT MON MAY 17 2004

.SHORT TERM...

MORE LIKE A MID SUMMER DAY ACROSS S PA...WHERE HIGH CAPES FIRING OFF
STORMS IN WARM ADVECTION PATTERN...AT TIME OF MAX HEATING. ESTIMATED
VIL FOR SEVERE WOULD BE UPPER 40S.

EXPECT ACTION TO SLOWLY WEAKEN OVERNIGHT...WITH BULK OF HEAVIER
SHOWERS AND STORMS STAYING NEAR THE MD LINE. LEE TROUGH MAY FOCUS
MORE LATER TONIGHT/EARLY TUE AM...EAST OF THE MTNS. SYSTEM OVER MI
COULD CLIP FAR N PA LATE...BUT BULK SHOULD STAY JUST TO THE NORTH.

ANOTHER CHC OF STORMS LATE TUE ACROSS N PA WITH FRONT. ACTION
MAY DIE ACROSS C PA TUE NIGHT...BEST CHC HIGHLANDS WHERE NORTHERN
EDGE OF MORE ACTIVE STORMS COULD CLIP. WENT WITH A CHC INTO S PA ON
WED...CUT BACK TO 14 POPS ACROSS N PA.

STRONG WARM ADVECTION FOR THU. VERY FAST WESTERLY FLOW BETWEEN
POLAR VORTEX AND RIDGE ACROSS GULF STATES...COULD BE SOME RATHER
NASTY SEVERE...BUT WITH SYSTEM TRENDING WEAKER AND FURTHER NORTH...
OUR CWA MAY BE ON THE SOUTHERN EDGE. WITH 570 THICKNESS PUSHING
INTO S PA...AND TEMPS AT 850 AROUND 14 DEGREES...A FEW SPOTS
COULD HIT 90 DEGREES.

TRIED TO MATCH UP TEMPS IN ISC FROM THE SHORT TERM INTO THE
LONG TERM. SHADED ON THE WARM SIDE...AS EVEN IF WE GET INTO
THE COOL AIR...IT WOULD STILL BE FAIRLY WARM...NOT EXPECTING
TO GET VERY FAR INTO THE COLD AIR...SEE MORE BELOW ON THE
EXTENDED PORTION.

OVERALL...A VERY ACTIVE PATTERN FOR MUCH OF THE COUNTRY NEXT
WEEK OR SO...HOPE IT IS NOT LIKE 1980...BUT SURE HAS SIMILAR
SIGNS IN SOME REGARDS...TIME WILL TELL.

MARTIN

.LONG TERM (12Z FRI THROUGH MON NIGHT)...

POTENTIAL FOR SCATTERED...MAINLY AFTERNOON STRONG TSRA WILL OCCUR
FRIDAY AND SATURDAY UNDER FAIRLY STRONG WNW FLOW ALOFT...BEFORE THE
VERY WARM AND HUMID AIRMASS TO OUR SOUTH WINDS THE BATTLE FOR THE
LATTER HALF OF THE WEEKEND. THE QUASI STNRY FRONT NEAR THE SRN PENN
BORDER FRIDAY AND FRI NIGHT WILL SURGE WELL TO THE NORTH OF
PENNSYLVANIA SATURDAY AFTERNOON INTO MONDAY AS 1000-500 HPA
THICKNESSES RISE TO 570 DAM.

THE NEXT COOL FRONT WILL SLIDE SE ACROSS THE REGION LATE MONDAY INTO
EARLY TUESDAY OF NEXT WEEK. BASED ON THE CLOSE PROXIMITY OF THE MAIN
UPPER JET CORE JUST TO THE NW OF THE STATE...AND THE LIKELIHOOD OF
WEAK IMPULSES MOVING NE ON ITS SRN PERIPHERY...WELL KEEP A 30 POP
IN FOR SATURDAY AND SUNDAY AFTERNOON...AND A SIMILAR CHC FOR
AFTERNOON CONVECTION ON MONDAY...THOUGH THIS MAY HAVE TO BE RAISED
WITH LATER FCST PACKAGES AS THE TIMING OF THE FRONT BECOMES CLEARER.

LAMBERT

&&

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     65  81  62  79 /  40  40  50  20
WILLIAMSPORT   61  79  59  77 /  40  40  40  10
BRADFORD       60  71  52  70 /  30  60  60  10
JOHNSTOWN      61  76  58  77 /  40  40  60  30
ALTOONA        61  79  59  77 /  40  40  50  20
STATE COLLEGE  61  79  58  77 /  40  40  50  10
SELINSGROVE    61  80  60  78 /  40  40  50  10
LANCASTER      64  81  62  80 /  40  40  50  20
YORK           66  81  62  80 /  40  40  50  20
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&
Hazardous weather outlook, May 17, 3:56 AM EST, 14 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
456 AM EDT MON MAY 17 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-180855-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
456 AM EDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

NO HAZARDOUS WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY:

A COLD FRONT WILL APPROACH CENTRAL PENNSYLVANIA TUESDAY AFTERNOON AND
EVENING...TOUCHING OFF STRONG TO POSSIBLY SEVERE THUNDERSTORMS.
DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN WOULD BE THE MAIN THREATS
FROM THESE STORMS. NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED FOR
WEDNESDAY AND BEYOND AT THIS TIME.

In the hours before

Special weather statement, May 17, 1:04 PM EST, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
204 PM EDT MON MAY 17 2004

PAZ065-171900-
YORK-
204 PM EDT MON MAY 17 2004

...SCATTERED STRONG THUNDERSTORMS WILL AFFECT YORK COUNTY BETWEEN
230 PM AND 4 PM...

AT 2 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES TO THE SOUTHWEST OF NEW FREEDOM
...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL AFFECT NEW FREEDOM
BETWEEN 245 PM AND 315 PM. OTHER THUNDERSTORMS WERE DEVELOPING NEAR
THE CITY OF YORK...AND ALSO ACROSS SOUTHERN YORK COUNTY FROM NEAR
HANOVER TO JUST SOUTH OF WINTERSTOWN.

VERY HEAVY RAIN WILL FALL FROM THE STRONGER THUNDERSTORMS...AND
POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE
DITCHES AND SMALL STREAMS.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THE
THUNDERSTORMS.

ALSO EXPECT INTENSE...CLOUD TO GROUND LIGHTNING FROM THE STORMS. DO
NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING
THREATENS.

LAMBERT

The radar

The State College radar (KCCX), 125 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Somerset

When
May 17, 6:00 PM EST
Where
Somerset County, 1 mi NE of Shanksville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.017, -78.883

Quarter size /1.00 inch/ hail was reported in the town of Indian Lake. One spotter was injured by the hail, and was taken to the hospital.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399561.